Kentucky, 2019

Tornadoes and Flash Flooding in Kentucky, March 14, 2019

March 14, 2019 · NWS PAH · 22 events in 10 counties and zones

A strong low pressure system produced multiple weather hazards. Scattered supercell thunderstorms developed ahead of a cold front on the morning and early afternoon of the 14th, producing isolated wind damage, large hail, and several tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.6 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong low pressure system produced multiple weather hazards. Scattered supercell thunderstorms developed ahead of a cold front on the morning and early afternoon of the 14th, producing isolated wind damage, large hail, and several tornadoes. The supercells were preceded by widespread rain and thunderstorms the previous night, which caused some pockets of flooding in western Kentucky. The low pressure center tracked northeast across the Plains to the Great Lakes region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 14, 2:43 AM CST, 39 minutes earlier.

Area forecast discussion, Mar 14, 2:43 AM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
343 AM CDT Thu Mar 14 2019

.SHORT TERM...(Today through Saturday night)
Issued at 330 AM CDT Thu Mar 14 2019

Currently, the gusts have diminished below 40 mph. A few gusts did
exceed 40 mph recently, but they were associated with the
convective band. Altogether, there has been a diminishing trend
since midnight, when gusts were still in the mid 40s mph,
associated with the band. The short res modeling suggests this
trending will continue thru about daybreak. We loaded a blend of
namnest/hrrr/rap for the timing of the convection this morning,
with some adjustments, to place the peak pops a little further
east than the models, which are just a tad too far west.

The models have some disagreement on the (new) early-mid morning
convective band that will develop as the cold front approaches.
Some of the short res modeling suggests it will be further west,
then blow up east of the Mississippi, while the spectral models
still have it further east. We decided to blend the pops from
higher pops east, to lower pops west, vs the inherited set that
altogether dropped the pops off to the west. Am not comfortable
doing this, until at least we see the surface dew points drop
off/fropa. We're still running 60F or close to it in the Ozarks,
where it should stay til late morning.

The line of convection moving into central Arkansas will
advance/develop northward as it approaches with the eastward
advancing cold front. The models continue to paint an increasingly
high shear atmosphere, and as the front moves in, it should erode
the elevated inversion that inhibited deep layer convection
overnight. This will start to increase the threat for
thunderstorms, including strong to svr, further east, as the
morning wears on. The new SPC day 1 has our eastern counties in
Slight risk, with the Enhanced risk just to our east (touching our
CWA), with damaging winds and a few tornadoes the primary severe
associated hazards.

In addition, gradient gust potential really increases as the
inversion is eroded today. We loaded CONSALL winds/gusts, which
is the high end envelope guidance. It stays below High Wind
Warning criteria...but gusts 50 to 55 mph are possible. Note high
wind watches to warnings to our north/west...and will be
something to consider if we see Warning criteria gusts developing
later today/advancing into our northwest counties. We did extend
Advisory thru 00Z per collab. Start time of 14Z still looks
good/no change.

The event is effectively over/shifted east with the front between
21z-24z today, so no pops after 00Z Friday. High temps will drop a
good 25F from Thursday to Friday. These cooler post frontal temps
then hold into the weekend.

.LONG TERM...(Sunday through Wednesday)
Issued at 330 AM CDT Thu Mar 14 2019

The Ohio river valley will see broad, long wave troffing thru the
extended portion of the forecast, while at the surface, High
pressure is more or less the dominant feature. This should spell
mainly a dry and cool period, as a result. Some energy
occasionally digs into the trof base, and the models have been
consistent in their inconsistency on any qpf/its reflection here.
Removed spotty 15s Sunday afternoon/evening, with a weak front
passing to our northeast, though we did include a mention of
sprinkles in our farthest northeast counties, closer to the energy
source. Collaboratively agreed to remove spotty 15s in the early
week period as well. The only pops we left were for a cold front's
passage Tuesday night-Wednesday. This should be mainly a light
shower/low chance pop event. Critical temps late Tue night/early
Wed morning might lend a little either/or mention, but it should
be brief/of little impact. Below normal 50s/30s will be the rule
thru the period.

&&

.AVIATION...
Issued at 330 AM CDT Thu Mar 14 2019

Cigs range from low MVFR to low VFR, as large body of warm
advection showers/embedded storms moves over terminals early this
morning. Vsbys were restricted to MVFR and even IFR at times in
heavier rains. There should be a lull in activity in next 3 hours
or so, before another uptick as a cold front's associated
convective line develops and translates east later this morning
and into the afternoon. Restricted cigs/vsbys will carry thru the
day, and gusty winds will especially increase again from mid
morning to late afternoon. The front makes passage west to east
during the pm hours, and these restricted cat impacts should
improve markedly thereafter, heading into the Thursday night hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for ILZ075>078-080>094.

MO...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for MOZ076-086-087-100-107>112-114.

IN...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for INZ081-082-085>088.

KY...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
     for KYZ001>022.

&&
Hazardous weather outlook, Mar 13, 6:30 PM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
730 PM CDT Wed Mar 13 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
730 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

There is a chance for some thunderstorm activity tonight. Strong
winds may accompany the activity. A brief severe storm cannot be
ruled out, especially from far southeast Missouri into west
Kentucky.

Refer to river Flood Warnings and Statements for the latest on
the river flooding across the region.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Wind Advisory is in effect for the entire area Thursday. Wind
gusts 45 to 55 mph will be likely.

Scattered thunderstorms will likely redevelop in the morning hours
near the Ohio and Wabash River regions, and then head east across
southwest Indiana and west Kentucky through midday to early
afternoon. A few storms may be severe and produce strong winds. A
brief tornado or two cannot be ruled out.

Flooding will continue on several rivers and their tributaries.
Refer to the latest Flood Warnings and Statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor the latest forecasts in case
their activation becomes necessary, especially Thursday morning
through mid afternoon.

MEFFERT

The radar

The Paducah radar (KPAH), 41 km away, was scanning. The volume nearest the first event began at 09:23 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 5 thunderstorm wind, 4 flood, 2 flash flood, 2 hail. Local standard time, as filed.

Flash Flood, Graves

When
March 14, 3:22 AM CST to 9:00 AM CST
Where
Graves County, 1.28 mi ESE of Mayfield to 1.1 mi WSW of Mayfield
Cause
Heavy Rain
Property damage
$25,000
Reported by
State Official
Coordinates
36.726, -88.607

Flash flooding of Red Duck Creek was concentrated in a two to three block residential area near downtown Mayfield. Emergency services personnel assisted some residents that were affected. Numerous streets and roads were closed in the Mayfield area. Around three to four inches of rain fell during the pre-dawn hours, bringing many creeks out of their banks.

Flood, Hickman

When
March 14, 3:31 AM CST to 5:45 AM CST
Where
Hickman County, 1 mi W of Clinton to 1 mi S of Clinton
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.670, -88.998

A low spot was flooded in a typical problem area. The highway department was dispatched to provide traffic control.

Flood, Carlisle

When
March 14, 4:20 AM CST to 12:00 PM CST
Where
Carlisle County, 3.32 mi E of Bardwell to 2.7 mi S of Magee Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.870, -88.960

Floodwaters closed U.S. Highway 62 in the West Fork Creek bottoms between Bardwell and Highway 121.

Flood, McCracken

When
March 14, 4:20 AM CST to 12:30 PM CST
Where
McCracken County, 0.94 mi E of Melber to 0.27 mi E of Lone Oak
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.952, -88.713

Kentucky Highway 339 was closed near the Graves County line due to flooding of Mayfield Creek. Highways 994 and 1014 near Hendron were closed due to flooding of Champion Creek. Around three inches of rain fell during the pre-dawn hours, which brought creeks out of their banks.

Flood, Calloway

When
March 14, 7:15 AM CST to 12:30 PM CST
Where
Calloway County, Dexter to 1.77 mi SSW of Almo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.750, -88.280

Trained spotters reported creeks were out of their banks in the Dexter area.

Flash Flood, Henderson

When
March 14, 7:21 AM CST to 10:00 AM CST
Where
Henderson County, 1.55 mi E of Henderson to 1.46 mi NE of Henderson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.830, -87.552

Water rescues were conducted on Highway 1539 a few miles east of Henderson. The creek flooding may have been aggravated by backwater from the Ohio River, which was near flood stage. Around two inches of rain fell during the predawn hours, causing flash flooding of creeks.

Tornado, Carlisle

When
March 14, 8:18 AM CST to 8:20 AM CST
Where
Carlisle County, 0.92 mi WNW of Cunningham to 1.93 mi NNE of Cunningham
Rating
EF1
Path length
2.22 mi
Path width
125 yd
Continued into
Ballard, Ky (PAH)
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.924, -88.896

This multi-county tornado first touched down near the intersection of Highways 1820 and 1628 in northeast Carlisle County. Only a very small portion of the track occurred in Carlisle County. The tornado proceeded northeast, passing mostly over undeveloped wetlands along Mayfield Creek. The damage path started with spotty tree damage and minor shingle damage. As the tornado approached the Ballard County line, a wider and more definitive path of snapped and uprooted trees became evident. Peak winds in Carlisle County were estimated near 105 mph as it was entering Ballard County.

Tornado, Ballard

When
March 14, 8:20 AM CST to 8:23 AM CST
Where
Ballard County, 2.46 mi SSE of Gage to 0.96 mi NNW of Lovelaceville
Rating
EF2
Path length
3.32 mi
Path width
300 yd
Continued into
McCracken, Ky (PAH)
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.946, -88.867

This multi-county tornado crossed extreme southeast Ballard County on its way from Carlisle County to McCracken County. The tornado track passed just northwest and north of the community of Lovelaceville. The two primary structural damage areas were the crossing points along Highway 1837 west of Lovelaceville and Hamburg Road north of Lovelaceville. West of Lovelaceville on Highway 1837, there was major roof damage to a few structures, including a mobile home and a farm outbuilding. A well-defined path of broken and uprooted trees was also evident. As the tornado reached Hamburg Road, the first evidence of EF-2 damage became visible. A large portion of the exterior wall of a house collapsed, and there was significant roof damage to the house. A nearby farm outbuilding was demolished. A swath of snapped and uprooted trees crossed the area. Building debris was deposited well downwind of the damaged or destroyed structures. Four cows were killed. The tornado path widened quickly, reaching 300 yards shortly after exiting Carlisle County. Peak winds in Ballard County were estimated near 115 mph. The tornado then crossed into McCracken County, where the majority of the damage path was located.

Tornado, McCracken

When
March 14, 8:23 AM CST to 8:35 AM CST
Where
McCracken County, 3.79 mi SW of Cammelia to 0.95 mi SSW of Cecil
Rating
EF2
Path length
11.17 mi
Path width
300 yd
Injuries
1 direct, 0 indirect
Property damage
$1.3 million
Reported by
NWS Storm Survey
Coordinates
36.982, -88.830

This multi-county tornado entered McCracken County from Ballard County near the community of Lovelaceville. The tornado tracked within a couple of miles either side of U.S. Highway 62 for most of its path in McCracken County. The tornado intermittently reached EF-2 intensity from the Ballard County line to about two miles southeast of Barkley Regional Airport. A total of 25 dwellings were damaged along the path in McCracken County. Five businesses were damaged, and 20 residences were damaged. The damage was categorized as minor for 14 of the residences, major for one, and five were destroyed. Major structural damage included partial loss of roofs or walls. Minor damage to homes included the loss of shingles. Dozens of barns, outbuildings, garages, or grain bins were destroyed. A church, located on U.S. Highway 62 near Highway 305, lost much of the roof structure as well as a large part of a second story exterior wall. This is where the tornado reached its maximum intensity, with estimated peak winds near 125 mph. A total of 40 pre-schoolers were inside a day care facility in the church, but none were directly injured. At least ten vehicles sustained damage in this area near the church. The only injury occurred on U.S. Highway 62 near the church, where a grain bin was blown on top of a pickup truck traveling eastbound. During the final few miles of its track, the tornado weakened as it moved through the western part of the city of Paducah. In the western part of Paducah, the tornado moved across U.S. Highway 60 and the city's main shopping mall. The tornado dissipated shortly after crossing Interstate 24 between exits 3 and 4. The roofs of the shopping mall and a nearby strip mall were damaged. Several businesses in the mall area and along Interstate 24 sustained minor damage, mostly to roofs. Windows were blown out of vehicles and buildings. A moving semi truck was lifted along Interstate 24 and was blown into the median in a jack-knife position. Along the entire track, dozens of utility poles were down, causing extensive power outages for nearly 10,000 customers. Hundreds of trees were snapped or uprooted. Video of the tornado was captured by personnel at the Paducah National Weather Service office, which the tornado missed by about two miles.

Thunderstorm Wind, Carlisle

When
March 14, 8:35 AM CST
Where
Carlisle County, 1 mi NNE of Arlington
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.793, -89.013

Tree limbs were blown down, including a few large ones.

Tornado, Union

When
March 14, 9:10 AM CST to 9:22 AM CST
Where
Union County, 1.49 mi WNW of Henshaw to 0.53 mi WSW of Chapman
Rating
EF1
Path length
9.86 mi
Path width
125 yd
Injuries
1 direct, 0 indirect
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
37.632, -88.073

The tornado touched down on Highway 109 in western Union County, where a semi truck and trailer was blown over. The driver sustained minor injuries. Where the tornado crossed Highway 947 a couple miles northwest of Morganfield, a Ford Taurus sedan was picked up and flipped onto its roof. The car was moved approximately 25 feet. Along the path of the tornado, dozens of trees were snapped or uprooted, and numerous power poles were broken. The roof of a farm building was partially ripped off. The tornado was widely seen and videoed by local residents. Peak winds in the tornado were estimated near 110 mph.

Tornado, Henderson

When
March 14, 10:14 AM CST to 10:15 AM CST
Where
Henderson County, 0.42 mi WSW of Smith Mills to 1 mi N of Smith Mills
Rating
EF0
Path length
1.25 mi
Path width
100 yd
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
37.797, -87.777

Several small to medium size trees were uprooted or lost branches. Peak winds were estimated near 75 mph.

Hail, Union

When
March 14, 10:25 AM CST
Where
Union County, 5 mi SW of Morganfield
Measured
1 in hail
Reported by
Public
Coordinates
37.629, -87.985

Tornado, Graves

When
March 14, 10:27 AM CST to 10:28 AM CST
Where
Graves County, 0.55 mi NNW of Viola to 1.01 mi S of Boaz
Rating
EF0
Path length
0.68 mi
Path width
75 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.857, -88.634

Two large trees were uprooted, and several tree limbs were broken. A picture of the tornado was taken from Hickory. Peak winds in this short-lived tornado were estimated near 80 mph.

Thunderstorm Wind, Henderson

When
March 14, 10:40 AM CST
Where
Henderson County, Henderson
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.830, -87.580

A few trees were down around town.

Hail, Union

When
March 14, 10:52 AM CST
Where
Union County, 3 mi SE of Sturgis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.519, -87.941

Thunderstorm Wind, Webster

When
March 14, 11:00 AM CST to 11:05 AM CST
Where
Webster County, Clay
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.480, -87.830

In downtown Clay, there was shingle damage to a business, and trees were down.

Thunderstorm Wind, Webster

When
March 14, 11:20 AM CST
Where
Webster County, 1.69 mi N of Pratt
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.644, -87.565

A small metal garage was destroyed.

Tornado, Webster

When
March 14, 11:42 AM CST to 11:43 AM CST
Where
Webster County, 2.57 mi NE of Pratt to 2.89 mi NE of Pratt
Rating
EF0
Path length
0.35 mi
Path width
100 yd
Continued into
Henderson, Ky (PAH)
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
37.641, -87.531

Numerous shingles were blown off a house. A couple trees were uprooted. Large branches were down. Peak winds were estimated near 85 mph. A funnel cloud was reported near Poole shortly before this tornado. The tornado continued into Henderson County.

Tornado, Henderson

When
March 14, 11:43 AM CST to 11:44 AM CST
Where
Henderson County, 2.04 mi SE of Robards to 1.95 mi ESE of Robards
Rating
EF0
Path length
0.88 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
37.646, -87.529

The tornado continued from Webster County into Henderson County. A few small limbs were blown down. Peak winds were estimated near 65 mph in the Henderson County portion of the path.

Thunderstorm Wind, Daviess

When
March 14, 12:00 PM CST to 12:05 PM CST
Where
Daviess County, Stanley to 2.39 mi SSE of West Louisville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.820, -87.250

Power poles were blown down on U.S. Highway 60 between Stanley and Owensboro. In Stanley, trees were reported to be down. A barn about 100 feet wide by 50 feet long was leveled on Highway 815 near West Louisville.

Tornado, Webster

When
March 14, 12:15 PM CST to 12:17 PM CST
Where
Webster County, 1.67 mi N of Slaughters to 1.85 mi E of Elmwood
Rating
EF0
Path length
2.27 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
37.504, -87.496

The tornado was captured on video near its beginning. A television antenna tower near a home was knocked over. Otherwise, damage was limited to disturbed corn stubble in agricultural fields along U.S. Highway 41 north of Slaughters. Peak winds were estimated near 70 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyThe tornado archive for Kentucky, 2019Warnings in Kentucky, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807424, 807441, 807443, 807447, 807460, 807432, 805908, 805909, 805910, 805921, 805912, 805913, 805928, 805911, 805920, 805927, 807749, 807752, 805915, 805916, 805923, 805914.